Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 48, NWS Louisville, KY

April 17, 2002Breckinridge County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Apr 17, 2002, 3:45 PM CDT for Breckinridge County, Kentucky. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 17, 2002, 3:45 PM CDT (20:45 UTC)
Expired
Apr 17, 2002, 4:20 PM CDT
In force
35 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Breckinridge County, KY

What was reported inside it

TimeReportWhereRemark
Apr 17, 3:55 PM CDTHail 0.88Locust Hill, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 454 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
454 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
976 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 172045
SVRSDF
KYC027-172120-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
344 PM CDT WED APR 17 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BRECKINRIDGE COUNTY IN NORTH CENTRAL KENTUCKY

* UNTIL 420 PM CDT

* AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ROFF...OR ABOUT 49 MILES NORTH OF BOWLING
  GREEN...MOVING EAST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BIG SPRING...CUSTER...
  GARFIELD...HARNED...HUDSON...IRVINGTON...MADRID AND WEBSTER

LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL
THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER
LINES.

THIS IS A VERY SLOW MOVING STORM...THEREFORE BLINDING RAINS WILL 
LIKELY CAUSE SOME FLOODING PROBLEMS IN DITCHES AND SMALL CREEKS AND 
STREAMS. PONDING OF WATER IS LIKELY ON AREA ROADWAYS.

LAT...LON 3764 8653 3759 8633 3779 8617 3791 8633

$$

SMALLCOMB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 2:31 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Apr 17, 2:31 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 PM EDT WED APR 17 2002

IN THE SHORT TERM:
FIRST MAJOR FCST PROBLEM DEALING WITH SCT TSTMS ACRS FA FOR A TIME
TONIGHT...VERY UNSTABLE AIR WI SFC BASED LIS -6 TO -8.  AREA OF TSTMS
ACRS SRN IN AND NRN KY STAYING BELOW SEVERE AT THIS TIME...BUT WILL
HAVE TO WATCHED CLOSELY FOR POSSIBLE LARGE HAIL AND GUSTY WINDS THIS
EVENING. WILL KEEP TSTMS IN FCST INTO THE EARLY NIGHT HOURS.

SUNNY AND UNSEASONABLY WARM ON THURSDAY WITH HIGHS IN THE 80S
AS PER PREVIOUS FORECASTS.

FOR THE LONGER TERM:
FORECASTS AND MODELS HAVE BEEN FAIRLY CONSISTENT IN SHOWING A RETURN TO
MORE NORMAL TEMPS WITH MORE CLOUDS AND OVERUNNING PRECIPITATION SETTING
DURING THIS WEEKEND.

SO..NEXT MAJOR FCST PROBLEM IS TIMING OF COLD FRONT INTO FA ON
FRIDAY. EARLY ARRIVAL OF CLOUDS AND PRECIP WOULD KEEP MAX TEMPS
BELOW THE 80 DEGREE MARK. CURRENT FCST IS FOR THE MID TO UPPER 70S
WHICH IS MORE IN LINE WITH THE NEW FWC TEMPS...THIS SEEMS BEST AND
WILL BE USED. BEYOND THIS...MODELS KEEP OVERUNNING CLOUDS AND PCPN
ACRS FA DURING SAT AND SUNDAY. BUT THIS IS HANDLED REASONABLY WELL
IN THE CURRENT FORECASTS.

LOCALLY:
THE THUNDER OVER LOUISVILLE FESTIVITIES WITH AIR SHOW AND
FIREWORKS ON SATURDAY...LOW CLOUDS AND PCPN COULD BE A BIG PROBLEM
FOR THESE EVENTS.

.SDF...NONE

SCHOLZ

In the hours before

Local storm report, Apr 17, 3:32 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
432 PM EDT WED APR 17 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    JERRICO                   KY   .75 INCH HAIL
04/17/02   HENRY

LD

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 3:19 PM CDTSevere Thunderstorm WarningLMKHenry26 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.